Nebraska, 2005

Tornadoes and Hail in Nebraska, May 7, 2005

May 7, 2005 · NWS GID · 34 events in 10 counties and zones

The initial "big" severe weather event for the 2005 season was quite a deal across south central Nebraska as several tornadoes were sighted. Of all the tornadoes, the most significant one occurred just east of Holdrege.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.6 million
Crop damage
$300,000
Events
34

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

The initial "big" severe weather event for the 2005 season was quite a deal across south central Nebraska as several tornadoes were sighted. Of all the tornadoes, the most significant one occurred just east of Holdrege. The tornado set down south of Holdrege and bounced its way to the northeast side of town. About 5 miles south of Holdrege, two sheds were destroyed. This tornado damaged a hanger at Brewster Field and hit another farm just northeast of town. Five windows were blown out in the farm house along with other minor house damage. A barn was destroyed. Across the road, a center pivot irrigation system was heavily damaged. As the evening continued, there were numerous other tornado reports from Holdrege to east of Kearney. In Buffalo County, several twisters were sighted. One tornado displaced a barn onto a garage at a farm northwest of Gibbon. Another tornado kicked up quite a large dust cloud, but fortunately was in open county as it passed well north of Shelton. In Hall County, yet another tornado set down north of Wood River, but again causing no damage. The severe thunderstorms brought the usual entourage of hail, some wind and a little rain. Hail to the size of baseballs was reported in Kearney and there was vehicle and home damage scattered throughout the city. Golf ball size hail was reported at Oxford. Moth ball size hail was reported at Loomis and two inch in diameter size hail was reported near Palmer.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at May 7, 12:54 PM CST, 2 hours 16 minutes earlier.

Area forecast discussion, May 7, 12:54 PM CST, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
154 PM CDT SAT MAY 7 2005

.SHORT TERM...THROUGH MONDAY NIGHT. MAIN CONCERN WILL BE SEVERE
WEATHER THREAT THIS EVENING...AND CONVECTION CHANCES ON SUNDAY.

SURFACE ANALYSIS SHOWED THE DRYLINE PUSHING INTO THE SOUTHWEST
CORNER OF NEBRASKA THROUGH WESTERN KANSAS. A COLD FRONT
EXTENDED THROUGH WESTERN SOUTH DAKOTA INTO WESTERN NEBRASKA
FROM A LOW CENTER IN SOUTHEAST WYOMING. VISIBLE SATELLITE
IMAGERY SHOWED CUMULUS DEVELOPING ALONG FRONT IN WESTERN
NEBRASKA. SURFACE BASED CAPES ACROSS THE FORECAST AREA PUSHING UP TO
1500 J/KG BY 17Z. STRONG SOUTHERLY FLOW IS IN PLACE WITH DEWPOINTS IN
THE MIDDLE TO UPPER 50S. PROFILER DATA SHOWING A JET STREAK MOVING
THROUGH SOUTHEAST COLORADO AND WESTERN KANSAS...WITH UP TO 80 KT
MAXIMA. SHORT WAVE TROUGH EXTENDING SOUTHEAST FROM UPPER LEVEL LOW
CAN BE SEEN THROUGH WESTERN KANSAS...MOVING TO THE NORTH.

EXPECT CAPE VALUES TO APPROACH 2500 J/KG BY EARLY EVENING...WITH 0
TO 6 KM SHEAR VALUES UP TO 50 KTS. INITIAL CONVECTION SHOULD FIRE
ALONG THE COLD FRONT AND EVENTUALLY PUSH EAST INTO THE AREA.  MAIN
THREAT SHOULD BE LARGE HAIL...BUT AN ISOLATED TORNADO CAN NOT BE
RULED OUT.

FRONTAL POSITION WILL BE THE MAIN DETERMINER OF CONVECTION
ON SUNDAY. EXPECT THE FRONT TO BE IN OR NEAR THE FORECAST AREA BY
08/18Z. CAPE VALUES AHEAD OF THE FRONT WILL BE APPROACHING 3500 J/KG
BY 08/21Z...BUT THE AVAILABLE SHEAR IS VERY WEAK.  MAIN THREAT WILL
BE LARGE HAIL.

COLD FRONT WILL PUSH THROUGH THE ENTIRE FORECAST AREA BY SUNDAY
EVENING.  THERE MAY BE A FEW WRAP AROUND SHOWERS IN THE NORTHERN
ZONES.  MONDAY WILL BE MUCH COOLER THAN SUNDAY.

.LONG TERM...TUESDAY THROUGH SATURDAY.  TUESDAY BEGINS WITH
SHORTWAVE RIDGING BEHIND DEPARTING TROUGH TO THE EAST...AND AHEAD OF
NEXT DIGGING TROUGH ALONG THE WESTERN CONUS.  WARM FRONTAL BOUNDARY
BEGINS TO LIFT NORTH THROUGH THE CWA TUESDAY...AND SOUTHERN ZONES
SHOULD WARM INTO THE 80S.

PATTERN BECOMES MORE ACTIVE THROUGH THE REMAINDER OF THE WORK
WEEK...WITH INCREASING SOUTHERLY FLOW ALOFT WITH POTENT UPPER LOW
OVER THE ROCKIES.  MOISTURE RETURNS LATE TUESDAY IN INCREASING
SOUTHERLY FLOW WITH DEEPENING SFC LOW IN THE HIGH PLAINS. WARM
FRONTAL BOUNDARY CONTINUES TO LIFT NORTH TUESDAY NIGHT AND IS
ORIENTED FROM SOUTHWEST TO NORTHEAST NEBRASKA. IF THIS PLACEMENT
HOLDS...CONVECTION SHOULD REMAIN TO OUR NORTH AND WEST AS WELL
TUESDAY NIGHT.  CHANCES FOR CONVECTION INCREASE WEDNESDAY AFTERNOON
AND CONTINUE THROUGH NEXT WEEK...AS PIECES OF ENERGY ARE EJECTED FROM
MEAN TROUGH TO THE WEST AND LIFT ONTO THE PLAINS.  FRONTAL BOUNDARY
GRADUALLY SHIFTS SOUTH INTO OUR REGION...INCREASING THUNDERSTORM
POTENTIAL IN OUR AREA.  UPPER LOW IS SLOW TO FILL AND LIFT OUT ACROSS
THE HIGH PLAINS NEXT WEEK AND CHCS FOR THUNDERSTORM CONTINUE THROUGH
FRIDAY.  IF SYSTEM SLOWS FURTHER...CHCS WILL NEED TO BE EXTENDED INTO
SATURDAY. &&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.

&&

NELSON
Hazardous weather outlook, May 7, 10:10 AM CST, 5 hours before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE HASTINGS NE
1110 AM CDT SAT MAY 7 2005

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-081200-
ADAMS NE-BUFFALO NE-CLAY NE-DAWSON NE-FILLMORE NE-FRANKLIN NE-
FURNAS NE-GOSPER NE-GREELEY NE-HALL NE-HAMILTON NE-HARLAN NE-
HOWARD NE-JEWELL KS-KEARNEY NE-MERRICK NE-MITCHELL KS-NANCE NE-
NUCKOLLS NE-OSBORNE KS-PHELPS NE-PHILLIPS KS-POLK NE-ROOKS KS-
SHERMAN NE-SMITH KS-THAYER NE-VALLEY NE-WEBSTER NE-YORK NE-
INCLUDING THE CITIES OF...GRAND ISLAND...HASTINGS...HOLDREGE...
KEARNEY...LEXINGTON...PHILLIPSBURG AND YORK
1110 AM CDT SAT MAY 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A THREAT OF SEVERE WEATHER LATE THIS AFTERNOON AND EVENING.
THUNDERSTORMS MAY PRODUCE LARGE HAIL UP TO TWO INCHES IN
DIAMETER...DAMAGING WINDS...AND ISOLATED TORNADOES. THE THUNDERSTORMS
WILL DEVELOP ACROSS NORTHWEST KANSAS AND SOUTHWEST NEBRASKA THIS
AFTERNOON THEN MOVE TO THE EAST DURING THE EVENING HOURS.  THE
DEVELOPMENT OF SUPERCELL THUNDERSTORMS IS POSSIBLE GIVEN THE HIGHLY
UNSTABLE ATMOSPHERE AND MODERATE WIND SHEAR.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SUNDAY MAINLY ALONG
AND EAST OF HIGHWAY 281 OVER NORTH CENTRAL KANSAS AND SOUTH CENTRAL
NEBRASKA. ALTHOUGH WIND SHEAR WILL REMAIN WEAK OVER THIS AREA...A
MODERATELY UNSTABLE ATMOSPHERE WILL ALLOW A FEW OF THESE STORMS TO
BECOME SEVERE WITH LARGE HAIL BEING THE PRIMARY THREAT.

THERE WILL BE CHANCES FOR PERIODS OF THUNDERSTORMS AGAIN FROM
WEDNESDAY AFTERNOON THROUGH FRIDAY. MONITOR LATER STATEMENTS FOR ANY
POSSIBILITY OF SEVERE WEATHER.

SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL LIKELY BE NEEDED LATE THIS AFTERNOON AND EVENING OVER
SOUTH CENTRAL NEBRASKA AND NORTH CENTRAL KANSAS...ESPECIALLY WEST OF
HIGHWAY 281.

EMERGENCY MANAGERS...LAW ENFORCEMENT AND SPOTTER GROUPS SHOULD MAKE
PREPARATIONS NOW FOR QUICK DEPLOYMENT LATE THIS AFTERNOON.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWER CASE)

NELSON

In the hours before

Special weather statement, May 7, 1:02 PM CST, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
202 PM CDT SAT MAY 7 2005

NEZ039-040-046-047-060>062-072>075-082>085-080200-
ADAMS-BUFFALO-DAWSON-FRANKLIN-FURNAS-GOSPER-GREELEY-HALL-HARLAN-
HOWARD-KEARNEY-PHELPS-SHERMAN-VALLEY-WEBSTER-
INCLUDING THE CITIES OF...GRAND ISLAND...HASTINGS...HOLDREGE...
KEARNEY...LEXINGTON...MINDEN...ORD
202 PM CDT SAT MAY 7 2005

...SEVERE THUNDERSTORM WATCH NUMBER 223 UNTIL 9 PM CDT...

THE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 223...VALID UNTIL 9 PM....FOR THE FOLLOWING COUNTIES...

IN SOUTH CENTRAL NEBRASKA...

ADAMS...BUFFALO...DAWSON...FRANKLIN...FURNAS...GOSPER...
GREELEY...HALL...HARLAN...HOWARD...KEARNEY...PHELPS...
SHERMAN...VALLEY...WEBSTER

FAY
Special weather statement, May 7, 2:16 PM CST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
316 PM CDT SAT MAY 7 2005

KSZ005>007-017>019-080200-
JEWELL-MITCHELL-OSBORNE-PHILLIPS-ROOKS-SMITH-
INCLUDING THE CITIES OF...BELOIT...PHILLIPSBURG
316 PM CDT SAT MAY 7 2005

...SEVERE THUNDERSTORM WATCH NUMBER 224 UNTIL 9 PM CDT...

THE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 224...VALID UNTIL 9 PM....FOR THE FOLLOWING COUNTIES...

IN NORTH CENTRAL KANSAS...

JEWELL...MITCHELL...OSBORNE...PHILLIPS...ROOKS...SMITH

FAY

The radar

The Grand Island radar (KUEX), 109 km away, was scanning. The volume nearest the first event began at 21:11 UTC.

Open the radar archive at this moment

Event by event

26 hail, 8 tornado. Local standard time, as filed.

Hail, Furnas

When
May 7, 3:10 PM CST
Where
Furnas County, 7 mi NW of Oxford
Measured
1.75 in hail
Property damage
$25,000
Crop damage
$150,000
Reported by
GENERAL PUBLIC
Coordinates
40.317, -99.733

Hail, Harlan

When
May 7, 3:18 PM CST
Where
Harlan County, 1 mi E of Oxford
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.250, -99.617

Hail, Furnas

When
May 7, 3:18 PM CST
Where
Furnas County, Oxford
Measured
1.25 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.250, -99.633

Hail, Phelps

When
May 7, 3:30 PM CST
Where
Phelps County, Loomis
Measured
1.75 in hail
Property damage
$25,000
Crop damage
$75,000
Reported by
NEWSPAPER
Coordinates
40.483, -99.517

Hail, Phelps

When
May 7, 3:40 PM CST
Where
Phelps County, 5 mi SW of Holdrege
Measured
1.75 in hail
Property damage
$25,000
Crop damage
$75,000
Reported by
LAW ENFORCEMENT
Coordinates
40.400, -99.433

Hail, Phelps

When
May 7, 3:45 PM CST
Where
Phelps County, Atlanta
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.367, -99.467

Tornado, Phelps

When
May 7, 3:56 PM CST to 4:10 PM CST
Where
Phelps County, 5 mi S of Holdrege
Rating
F0
Path length
9 mi
Path width
60 yd
Property damage
$250,000
Reported by
TRAINED SPOTTER
Coordinates
40.383, -99.367

A tornado hit two farmsteads and the airport near Holdrege causing minor damage along its path.

Hail, Buffalo

When
May 7, 4:18 PM CST
Where
Buffalo County, Kearney
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.700, -99.083

Tornado, Kearney

When
May 7, 4:18 PM CST
Where
Kearney County, 3 mi NW of Axtell
Rating
F0
Path length
0.1 mi
Path width
30 yd
Reported by
TRAINED SPOTTER
Coordinates
40.517, -99.150

Storm spotters reported a brief tornado near the county line northwest of Axtell. No damage was reported.

Hail, Buffalo

When
May 7, 4:31 PM CST
Where
Buffalo County, Kearney
Measured
2.75 in hail
Property damage
$1.0 million
Reported by
LAW ENFORCEMENT
Coordinates
40.700, -99.083

Hail ranging in size from golf balls to baseballs pounded Kearney. Nine sheriff's deputy cars were damaged by the hail.

Tornado, Buffalo

When
May 7, 4:39 PM CST
Where
Buffalo County, 2 mi S of Kearney
Rating
F0
Path length
0.1 mi
Path width
30 yd
Reported by
TRAINED SPOTTER
Coordinates
40.667, -99.083

A brief tornado was reported by trained storm spotters near the Platte River just south of Kearney. No damage was noted.

Hail, Buffalo

When
May 7, 4:46 PM CST
Where
Buffalo County, 1 mi NE of Kearney
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.717, -99.067

Tornado, Buffalo

When
May 7, 5:00 PM CST
Where
Buffalo County, 3 mi E of Kearney
Rating
F0
Path length
0.1 mi
Path width
30 yd
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
40.700, -99.033

A brief tornado was reported by a NWS employee and other trained storm spotters just east of Kearney. No damage was noted.

Tornado, Buffalo

When
May 7, 5:00 PM CST to 5:05 PM CST
Where
Buffalo County, 1 mi W of Gibbon
Rating
F0
Path length
1.5 mi
Path width
45 yd
Property damage
$50,000
Reported by
TRAINED SPOTTER
Coordinates
40.750, -98.850

A tornado passed just northwest of Gibbon and tossed a barn on top of a garage at a farm northwest of town.

Tornado, Buffalo

When
May 7, 5:15 PM CST to 5:25 PM CST
Where
Buffalo County, 10 mi NW of Gibbon
Rating
F0
Path length
9 mi
Path width
90 yd
Property damage
$25,000
Reported by
TRAINED SPOTTER
Coordinates
40.850, -98.967

A tornado skipped along a path from northwest of Gibbon to north of Shelton. The tornado only caused minor damage along its path, but was easily sighted from just about any direction.

Hail, Howard

When
May 7, 5:30 PM CST
Where
Howard County, 2 mi E of Boelus
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
41.083, -98.683

Tornado, Hall

When
May 7, 5:30 PM CST to 5:33 PM CST
Where
Hall County, 5 mi N of Wood River
Rating
F0
Path length
0.5 mi
Path width
30 yd
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
40.883, -98.600

A brief tornado was reported by an off duty NWS employee and trained spotters 5 miles north of Wood River. No damage was noted.

Hail, Hall

When
May 7, 5:35 PM CST
Where
Hall County, 3 mi S of Cairo
Measured
1.75 in hail
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
40.950, -98.600

Hail, Hall

When
May 7, 5:43 PM CST
Where
Hall County, 2 mi NE of Cairo
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
41.017, -98.567

Hail, Howard

When
May 7, 5:48 PM CST
Where
Howard County, 3 mi SE of Dannebrog
Measured
1.5 in hail
Property damage
$25,000
Reported by
TRAINED SPOTTER
Coordinates
41.083, -98.517

Hail, Howard

When
May 7, 5:57 PM CST
Where
Howard County, St Paul
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
41.217, -98.467

Hail, Buffalo

When
May 7, 6:10 PM CST
Where
Buffalo County, Miller
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.933, -99.383

Hail, Merrick

When
May 7, 6:15 PM CST
Where
Merrick County, 1 mi W of Palmer
Measured
2 in hail
Property damage
$100,000
Reported by
LAW ENFORCEMENT
Coordinates
41.217, -98.267

Hail, Howard

When
May 7, 6:15 PM CST
Where
Howard County, 5 mi NE of Boelus
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
41.133, -98.650

Hail, Howard

When
May 7, 6:24 PM CST
Where
Howard County, 4 mi NE of Cushing
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
41.333, -98.333

Hail, Howard

When
May 7, 6:27 PM CST
Where
Howard County, Farwell
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
41.217, -98.633

Tornado, Nance

When
May 7, 6:35 PM CST to 6:36 PM CST
Where
Nance County, 4 mi E of Belgrade
Rating
F0
Path length
0.5 mi
Path width
30 yd
Reported by
TRAINED SPOTTER
Coordinates
41.483, -97.983

A very brief tornado was reported east of Belgrade. The tornado caused no damage.

Hail, Howard

When
May 7, 6:40 PM CST
Where
Howard County, St Paul
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.217, -98.467

Hail, Nance

When
May 7, 6:40 PM CST
Where
Nance County, Belgrade
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.483, -98.067

Hail, Greeley

When
May 7, 8:15 PM CST
Where
Greeley County, Wolbach
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
41.400, -98.400

Hail, Howard

When
May 7, 8:31 PM CST
Where
Howard County, Boelus
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
41.083, -98.717

Hail, Howard

When
May 7, 8:37 PM CST
Where
Howard County, Dannebrog
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
41.117, -98.550

Hail, Howard

When
May 7, 8:52 PM CST
Where
Howard County, 1 mi W of Dannebrog
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.117, -98.567

Hail, Howard

When
May 7, 9:05 PM CST
Where
Howard County, St Paul
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
41.217, -98.467

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2005Every state in 2005This day in weather historyThe tornado archive for Nebraska, 2005Warnings in Nebraska, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5449883, 5449884, 5449885, 5449886, 5449887, 5450182, 5450183, 5450184, 5450185, 5450186, 5450187, 5450188, 5453041, 5453042, 5453043, 5453044, 5453045, 5453046, 5453047, 5453048, 5453049, 5453050, 5453051, 5453052, 5453053, 5453054, 5453055, 5453056, 5453057, 5453058, 5453059, 5453060, 5453061, 5453062.